A false occult hepatitis B virus infection developed in a patient with psoriatic arthritis under infliximab and methotrexate therapy

  • A. Notarnicola | notarnicola.antonella@gmail.com Department of Medicine, Medical School, University of Bari, Italy.
  • F. Iannone Department of Medicine, Medical School, University of Bari, Italy.
  • G. Lopalco Department of Medicine, Medical School, University of Bari, Italy.
  • M. Covelli Rheumatology Unit, Medical School, University of Bari, Italy.
  • G. Lapadula Department of Medicine, Medical School, University of Bari, Italy.

Abstract

Despite lacking of international guidelines about the management of patients with occult hepatitis B virus infection (OBI) starting TNF-α blockers, there is some evidence from real life settings that these drugs are safe in OBI patients with rheumatic diseases. On the contrary, the management of the so-called false OBI patients appears still undefined. We describe a case of acute hepatitis B virus (HBV) infection occurred in an anti-HBs and anti- HBc positive patient affected by psoriatic arthritis, who had been treated for five years with infliximab. Baseline HBV-DNA analysis had not been performed. Although HBs Ag was still negative and the transaminases in the normal range, HBV-DNA serum analysis surprisingly showed high replication rate. Entecavir was added, and three months later HBV-DNA was no longer detectable. Even if HBs Ag is persistently negative, the assessment of HBV-DNA should be recommended at least at baseline in order to rule out hidden active necro-inflammatory liver disease.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2014-03-17
Info
Issue
Section
Case Reports
Keywords:
false occult hepatitis B infection, anti-TNF-α, rheumatic diseases, HBV-DNA by real-time PCR.
Statistics
  • Abstract views: 1703

  • PDF: 632
How to Cite
Notarnicola, A., Iannone, F., Lopalco, G., Covelli, M., & Lapadula, G. (2014). A false occult hepatitis B virus infection developed in a patient with psoriatic arthritis under infliximab and methotrexate therapy. Reumatismo, 65(6), 298-301. https://doi.org/10.4081/reumatismo.2013.727